Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Isometric embedding of $ \ell_1$ into Lipschitz-free spaces and $ \ell_\infty$ into their duals

Authors: Marek Cúth and Michal Johanis
Journal: Proc. Amer. Math. Soc. 145 (2017), 3409-3421
MSC (2010): Primary 46B03, 54E35
Published electronically: April 12, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the dual of every infinite-dimensional Lipschitz-free Banach space contains an isometric copy of $ \ell _\infty $ and that it is often the case that a Lipschitz-free Banach space contains a $ 1$-complemented subspace isometric to $ \ell _1$. Even though we do not know whether the latter is true for every infinite-dimensional Lipschitz-free Banach space, we show that the space is never rotund. In the last section we survey the relations between isometric embeddability of  $ \ell _\infty $ into $ X^*$ and containment of a good copy of $ \ell _1$ in $ X$ for a general Banach space $ X$.

References [Enhancements On Off] (What's this?)

  • [CD] Marek Cúth and Michal Doucha, Lipschitz-free spaces over ultrametric spaces, Mediterr. J. Math. 13 (2016), no. 4, 1893-1906. MR 3530906,
  • [CDW] Marek Cúth, Michal Doucha, and Przemysław Wojtaszczyk, On the structure of Lipschitz-free spaces, Proc. Amer. Math. Soc. 144 (2016), no. 9, 3833-3846. MR 3513542,
  • [DGH] Stephen J. Dilworth, Maria Girardi, and James Hagler, Dual Banach spaces which contain an isometric copy of $ L_1$, Bull. Polish Acad. Sci. Math. 48 (2000), no. 1, 1-12. MR 1751149
  • [DGZ] Robert Deville, Gilles Godefroy, and Václav Zizler, Smoothness and renormings in Banach spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 64, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1993. MR 1211634
  • [D] Patrick N. Dowling, Isometric copies of $ c_0$ and $ l^\infty $ in duals of Banach spaces, J. Math. Anal. Appl. 244 (2000), no. 1, 223-227. MR 1746799,
  • [DLT] P. N. Dowling, C. J. Lennard, and B. Turett, Renormings of $ l^1$ and $ c_0$ and fixed point properties, Handbook of metric fixed point theory, Kluwer Acad. Publ., Dordrecht, 2001, pp. 269-297. MR 1904280
  • [DKP] Aude Dalet, Pedro L. Kaufmann, and Antonín Procházka, Characterization of metric spaces whose free space is isometric to $ \ell _1$, Bull. Belg. Math. Soc. Simon Stevin 23 (2016), no. 3, 391-400. MR 3545460
  • [DRT] Patrick N. Dowling, Narcisse Randrianantoanina, and Barry Turett, Remarks on James's distortion theorems. II, Bull. Austral. Math. Soc. 59 (1999), no. 3, 515-522. MR 1698052,
  • [FHHMZ] Marián Fabian, Petr Habala, Petr Hájek, Vicente Montesinos, and Václav Zizler, Banach space theory, The basis for linear and nonlinear analysis, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, Springer, New York, 2011. MR 2766381
  • [FZZ] M. Fabián, L. Zajíček, and V. Zizler, On residuality of the set of rotund norms on a Banach space, Math. Ann. 258 (1981/82), no. 3, 349-351. MR 649205,
  • [GK] G. Godefroy and N. J. Kalton, Lipschitz-free Banach spaces, Dedicated to Professor Aleksander Pełczyński on the occasion of his 70th birthday, Studia Math. 159 (2003), no. 1, 121-141. MR 2030906,
  • [HMVZ] Petr Hájek, Vicente Montesinos Santalucía, Jon Vanderwerff, and Václav Zizler, Biorthogonal systems in Banach spaces, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 26, Springer, New York, 2008. MR 2359536
  • [JR] William B. Johnson and Narcisse Randrianantoanina, On complemented versions of James's distortion theorems, Proc. Amer. Math. Soc. 135 (2007), no. 9, 2751-2757 (electronic). MR 2317949,
  • [LT] Joram Lindenstrauss and Lior Tzafriri, Classical Banach spaces. I, Sequence spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 92, Springer-Verlag, Berlin-New York, 1977. MR 0500056

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46B03, 54E35

Retrieve articles in all journals with MSC (2010): 46B03, 54E35

Additional Information

Marek Cúth
Affiliation: Department of Mathematical Analysis, Charles University, Sokolovská 83, 186 75 Praha 8, Czech Republic

Michal Johanis
Affiliation: Department of Mathematical Analysis, Charles University, Sokolovská 83, 186 75 Praha 8, Czech Republic

Keywords: Lipschitz-free spaces, isometric embedding of $\ell_1$, isometric embedding of $\ell_\infty$
Received by editor(s): May 23, 2016
Received by editor(s) in revised form: September 1, 2016
Published electronically: April 12, 2017
Additional Notes: The first author is a junior researcher in the University Centre for Mathematical Modelling, Applied Analysis and Computational Mathematics (MathMAC) and was supported by grant P201/12/0290
The second author was supported by GAČR 16-07378S
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society